Nonparametric regression estimation based on spatially inhomogeneous data: minimax global convergence rates and adaptivity
ESAIM: Probability and Statistics, Tome 18 (2014) , pp. 1-41.

We consider the nonparametric regression estimation problem of recovering an unknown response function f on the basis of spatially inhomogeneous data when the design points follow a known density g with a finite number of well-separated zeros. In particular, we consider two different cases: when g has zeros of a polynomial order and when g has zeros of an exponential order. These two cases correspond to moderate and severe data losses, respectively. We obtain asymptotic (as the sample size increases) minimax lower bounds for the L2-risk when f is assumed to belong to a Besov ball, and construct adaptive wavelet thresholding estimators of f that are asymptotically optimal (in the minimax sense) or near-optimal within a logarithmic factor (in the case of a zero of a polynomial order), over a wide range of Besov balls. The spatially inhomogeneous ill-posed problem that we investigate is inherently more difficult than spatially homogeneous ill-posed problems like, e.g., deconvolution. In particular, due to spatial irregularity, assessment of asymptotic minimax global convergence rates is a much harder task than the derivation of asymptotic minimax local convergence rates studied recently in the literature. Furthermore, the resulting estimators exhibit very different behavior and asymptotic minimax global convergence rates in comparison with the solution of spatially homogeneous ill-posed problems. For example, unlike in the deconvolution problem, the asymptotic minimax global convergence rates are greatly influenced not only by the extent of data loss but also by the degree of spatial homogeneity of f. Specifically, even if 1/g is non-integrable, one can recover f as well as in the case of an equispaced design (in terms of asymptotic minimax global convergence rates) when it is homogeneous enough since the estimator is “borrowing strength” in the areas where f is adequately sampled.

DOI : https://doi.org/10.1051/ps/2012024
Classification : 62G08,  62G05,  62G20
Mots clés : adaptivity, Besov spaces, inhomogeneous data, minimax estimation, nonparametric regression, thresholding, wavelet estimation
@article{PS_2014__18__1_0,
     author = {Antoniadis, Anestis and Pensky, Marianna and Sapatinas, Theofanis},
     title = {Nonparametric regression estimation based on spatially inhomogeneous data: minimax global convergence rates and adaptivity},
     journal = {ESAIM: Probability and Statistics},
     pages = {1--41},
     publisher = {EDP-Sciences},
     volume = {18},
     year = {2014},
     doi = {10.1051/ps/2012024},
     mrnumber = {3143732},
     language = {en},
     url = {http://www.numdam.org/articles/10.1051/ps/2012024/}
}
Antoniadis, Anestis; Pensky, Marianna; Sapatinas, Theofanis. Nonparametric regression estimation based on spatially inhomogeneous data: minimax global convergence rates and adaptivity. ESAIM: Probability and Statistics, Tome 18 (2014) , pp. 1-41. doi : 10.1051/ps/2012024. http://www.numdam.org/articles/10.1051/ps/2012024/

[1] U. Amato, A. Antoniadis and M. Pensky, Wavelet kernel penalized estimation for non-equispaced design regression. Statist. Comput. 16 (2006) 37-55. | MR 2224188

[2] A. Antoniadis and D.T. Pham, Wavelet regression for random or irregular design. Comput. Statist. Data Anal. 28 (1998) 353-369. | MR 1659207 | Zbl 1042.62534

[3] N. Bissantz, L. Dumbgen, H. Holzmann and A. Munk, Nonparametric confidence bands in deconvolution density estimation. J. Royal Statist. Soc. Series B 69 (2007) 483-506. | MR 2323764

[4] L.D. Brown, T.T. Cai, M.G. Low and C.H. Zhang, Asymptotic equivalence theory for nonparametric regression with random design. Annal. Statist. 30 (2002) 688-707. | MR 1922538 | Zbl 1029.62044

[5] T.T. Cai and L.D. Brown, Wavelet shrinkage for nonequispaced samples. Annal. Statist. 26 (1998) 1783-1799. | MR 1673278 | Zbl 0929.62047

[6] C. Chesneau, Regression in random design: a minimax study. Statist. Probab. Lett. 77 (2007) 40-53. | MR 2339017 | Zbl 1109.62028

[7] I. Daubechies, Ten Lectures on Wavelets. Philadelphia: SIAM (1992). | MR 1162107 | Zbl 0776.42018

[8] R.B. Dingle, Asymptotic Expansions: Their Derivation and Interpretation. London: Academic Press (1973). | MR 499926 | Zbl 0279.41030

[9] S. Gaïffas,. Convergence rates for pointwise curve estimation with a degenerate design. Math. Meth. Statist. 14 (2005) 1-27. | MR 2158069

[10] S. Gaïffas, Sharp estimation in sup norm with random design. Statist. Probab. Lett. 77 (2006) 782-794. | MR 2369683 | Zbl 1114.62046

[11] S. Gaïffas, On pointwise adaptive curve estimation based on inhomogeneous data. ESAIM: Probab. Statist. 11 (2007) 344-364. | Numdam | MR 2339297 | Zbl 1187.62074

[12] S. Gaïffas, Uniform estimation of a signal based on inhomogeneous data. Statistica Sinica 19 (2009) 427-447. | MR 2514170 | Zbl 1168.62036

[13] E. Giné and R. Nickl, Confidence bands in density estimation. Annal. Statist. 38 (2010) 1122-1170. | MR 2604707 | Zbl 1183.62062

[14] A. Guillou and N. Klutchnikoff, Minimax pointwise estimation of an anisotropic regression function with unknown density of the design. Math. Methods Statist. 20 (2011) 30-57. | MR 2811030 | Zbl 1282.62076

[15] P. Hall and B.A. Turlach, Interpolation methods for nonlinear wavelet regression with irregularly spaced design. Annal. Statist. 25 (1997) 1912-1925. | MR 1474074 | Zbl 0881.62044

[16] W. Härdle, G. Kerkyacharian, D. Picard and A. Tsybakov, Wavelets, Approximation, and Statistical Applications, vol. 129 of Lect. Notes Statist. Springer-Verlag, New York (1998). | MR 1618204 | Zbl 0899.62002

[17] M. Hoffmann and M. Reiss, Nonlinear estimation for linear inverse problems with error in the operator. Annal. Statist. 36 (2008) 310-336. | MR 2387973 | Zbl 1134.65038

[18] I.M. Johnstone, Minimax Bayes, asymptotic minimax and sparse wavelet priors, in Statistical Decision Theory and Related Topics, edited by S.S. Gupta and J.O. Berger. Springer-Verlag, New York (1994) 303-326, | MR 1286310 | Zbl 0815.62017

[19] I.M. Johnstone, Function Estimation and Gaussian Sequence Models. Unpublished Monograph (2002). http://statweb.stanford.edu/~imj/

[20] I.M. Johnstone, G. Kerkyacharian, D. Picard and M. Raimondo, Wavelet deconvolution in a periodic setting. J. Royal Statist. Soc. Series B 66 (2004) 547-573 (with discussion, 627--657). | MR 2088290 | Zbl 1046.62039

[21] G. Kerkyacharian and D. Picard, Regression in random design and warped wavelets. Bernoulli 10 (2004) 1053-1105. | MR 2108043 | Zbl 1067.62039

[22] M. Kohler, Nonlinear orthogonal series estimation for random design regression. J. Statist. Plann. Inference 115 (2003) 491-520. | MR 1985881 | Zbl 1016.62040

[23] A.P. Korostelev and A.B. Tsybakov, Minimax Theory of Image Reconstruction, vol. 82 of Lect. Notes Statist. Springer-Verlag, New York (1993). | MR 1226450 | Zbl 0833.62039

[24] A. Kovac and B.W. Silverman, Extending the scope of wavelet regression methods by coefficient-dependent thresholding. J. Amer. Statist. Assoc. 95 (2000) 172-183.

[25] R. Kulik and M. Raimondo, Wavelet regression in random design with heteroscedastic dependent errors. Annal. Statist. 37 (2009) 3396-3430. | MR 2549564

[26] O.V. Lepski, A problem of adaptive estimation in Gaussian white noise. Theory Probab. Appl. 35 (1990) 454-466. | MR 1091202 | Zbl 0745.62083

[27] O.V. Lepski, Asymptotically minimax adaptive estimation I: Upper bounds. Optimally adaptive estimators. Theory Probab. Appl. 36 (1991) 682-697. | MR 1147167 | Zbl 0776.62039

[28] O.V. Lepski, E. Mammen and V.G. Spokoiny, Optimal spatial adaptation to inhomogeneous smoothness: an approach based on kernel estimates with variable bandwidth selectors Annal. Statist. 25 (1997) 929-947. | MR 1447734 | Zbl 0885.62044

[29] O. Lepski and V. Spokoiny, Optimal pointwise adaptive methods in nonparametric estimation. Annal. Statist. 25 (1997) 2512-2546. | MR 1604408 | Zbl 0894.62041

[30] S. Mallat, A Wavelet Tour of Signal Processing. 2nd Edition, Academic Press, San Diego (1999). | MR 2479996 | Zbl 1170.94003

[31] Y. Meyer, Wavelets and Operators. Cambridge: Cambridge University Press (1992). | MR 1228209 | Zbl 0776.42019

[32] M. Pensky and T. Sapatinas, Functional deconvolution in a periodic case: uniform case. Annal. Statist. 37 (2009) 73-104. | MR 2488345 | Zbl 1274.62253

[33] M. Pensky and T. Sapatinas, On convergence rates equivalency and sampling strategies in functional deconvolution models. Annal. Statist. 38 (2010) 1793-1844. | MR 2662360

[34] M. Pensky and B. Vidakovic, On non-equally spaced wavelet regression. Annal. Instit. Statist. Math. 53 (2001) 681-690. | MR 1879604 | Zbl 1003.62037

[35] S. Sardy, D.B. Percival, A.G. Bruce, H.-Y. Gao and W. Stuelzle, Wavelet shrinkage for unequally spaced data. Statist. Comput. 9 (1999) 65-75.

[36] K. Tribouley, Adaptive simultaneous confidence intervals in non-parametric estimation. Statist. Probab. Lett. 69 (2004) 37-51. | MR 2087668 | Zbl 1116.62346

[37] A.B. Tsybakov, Introduction to Nonparametric Estimation. Springer-Verlag, New York (2009). | MR 2724359 | Zbl 1029.62034

[38] G. Wahba, Spline Models for Observational Data. SIAM, Philadelphia (1990). | MR 1045442 | Zbl 0813.62001

[39] S. Zhang, M.-Y. Wong and Z. Zheng, Wavelet threshold estimation of a regression function with random design. J. Multivariate Anal. 80 (2002) 256-284. | MR 1889776 | Zbl 1003.62040